Iowa, 2004

Damaging Wind in Iowa, May 24, 2004

May 24, 2004 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 1:00 PM CST, 4 hours earlier.

Area forecast discussion, May 24, 1:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
200 PM CDT MON MAY 24 2004

.DISCUSSION...
ELEVATED CONVECTION WHICH DEVELOPED LATE THIS MORNING IN THE
NORTHEAST HAS PRETTY MUCH MOVED EAST OF THE AREA AND NOW WAITING
FOR MORE SIGNIFICANT CONVECTION TO DEVELOP THIS AFTERNOON.

18Z ANALYSIS SHOWED LOW PRESSURE OVER NORTH CENTRAL KANSAS WITH WARM
FRONT EXTENDING FROM THE LOW INTO SERN NEBRASKA NEAR LNK INTO SWRN
IA WITH SURFACE TROF FROM CENTRAL INTO NORTHEAST NEBRASKA. SURFACE
MOISTURE AXIS EXTENDS INTO SERN NEB WHERE DEWPOINTS HAVE CLIMBED
INTO THE 70S AT BIE AND FNB. NORTHERN HALF OF THE CWA REMAINS UNDER
EXTENSIVE BLANKET OF LOW CLOUDS.

ENTIRE CWA CURRENTLY UNDER SPC WATCHES WITH ERN HALF ALSO UNDER FFA
THROUGH TONIGHT. MAY NEED TO ADJUST TIMING OF STORM EVENT A BIT WITH
SHORT RANGE MODELS INDICATING MOST OF THE ACTIVITY EAST OF THE AREA
BY MID EVENING AS FRONT PUSHES INTO NRN KS AND NRN MO WITH FOCUS
SHIFTING TO THAT AREA. WILL SEE HOW THINGS DEVELOP PRIOR TO ISSUANCE
BEFORE DECIDING ON ANY ADJUSTMENT TO FLOOD WATCH.

OTHERWISE...LITTLE CHANGE TO REMAINDER OF THE FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH 4 AM TUE ALONG AND EAST OF A LINE FROM
GAGE TO THURSTON COUNTY.
IA...FLOOD WATCH THROUGH 4 AM TUE ALL COUNTIES.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

FOBERT
Hazardous weather outlook, May 24, 4:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT MON MAY 24 2004

IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093-
250300-
CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
500 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWESTERN IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH EARLY THIS EVENING...
ENDING IN THE SOUTHEAST CORNER OF NEBRASKA BY 9 PM CDT. THE PRIMARY
HAZARDS WILL BE LARGE HAIL...FLOODING AND POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY.

THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK...
ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE OUTLOOKS
WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE ALREADY BEEN ACTIVATED ACROSS SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

IAZ043-NEZ011-012-015>018-030>034-042>044-050-250300-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON-
MONONA IA-PIERCE-PLATTE-STANTON-THURSTON-WAYNE-
500 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY.

THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK...
ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE OUTLOOKS
WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NO LONGER EXPECTED IN THIS AREA.

FOBERT

In the hours before

Local storm report, May 24, 4:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
509 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             PAPILLION               41.16N 96.04W
05/24/2004  1.25 INCH        SARPY              NE   TRAINED SPOTTER

0503 PM     HAIL             OFFUTT AFB              41.11N 95.92W
05/24/2004  1.00 INCH        SARPY              NE   TRAINED SPOTTER

0500 PM     HAIL             BELLEVUE                41.16N 95.92W
05/24/2004  1.00 INCH        SARPY              NE   TRAINED SPOTTER

&&

JEK
Local storm report, May 24, 4:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
516 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             OFFUTT AFB              41.11N 95.92W
05/24/2004  0.88 INCH        SARPY              NE   TRAINED SPOTTER

&&

JEK
Local storm report, May 24, 4:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
532 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 E TENNANT             41.60N 95.38W
05/24/2004  1.00 INCH        SHELBY             IA   LAW ENFORCEMENT

0430 PM     HAIL             5 S HARLAN              41.58N 95.33W
05/24/2004  1.00 INCH        SHELBY             IA   LAW ENFORCEMENT

0513 PM     HAIL             2 S REYNOLDS            40.03N 97.34W
05/24/2004  1.00 INCH        JEFFERSON          NE   TRAINED SPOTTER

&&

JEK
Local storm report, May 24, 4:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
541 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLASH FLOOD      OMAHA                   41.26N 96.01W
05/24/2004                   DOUGLAS            NE   EMERGENCY MNGR

            FOUR FEET OF WATER AT SADDLECREEK AND RARNAM. CARS
            STRANDED AND WATER UP TO CAR WINDOWS.

&&

JEK
Local storm report, May 24, 4:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
548 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 NE COUNCIL BLUFFS     41.28N 95.81W
05/24/2004  0.75 INCH        POTTAWATTAMIE      IA   TRAINED SPOTTER

&&

JEK
Local storm report, May 24, 4:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
555 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      OMAHA                   41.26N 96.01W
05/24/2004                   DOUGLAS            NE   PUBLIC

            NEBRASKA HEALTH CENTER ONE WING FLOODED. 4102 WOOLWORTH
            AVE.

&&

JEK

The radar

The Omaha radar (KOAX), 105 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Page

When
May 24, 5:00 PM CST
Where
Page County, Essex
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -95.300

Thunderstorm wind gusts estimated at 70 mph destroyed a barn and machine shed in Essex. The wind damage could have been caused by a brief touchdown of a weak tornado as Doppler Radar showed strong rotation in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395647.